Department of Neurology

"True" or "false" seizures

Q: I was diagnosed with epilepsy after I experienced a grand mal seizure on Feb 21st this year, I am a 37 year old white female. I had had some other seizures, but was put off by other doctors as being depressed. I have been on probably 6 or 7 different anti-seizure drugs since then and I am still having seizures, not grand mal but now termed focal seizures with some being "true seizures" and some being "false seizures". I am still having bad headaches especially before a seizure and after a seizure is excruciating. I should also inform you that I have a brain cyst in the arachnoid space in the right rear portion of my brain. The doctors say it is not growing, or moving and appears not to be the cause of my epilepsy. The doctors say the seizures are in the front parietal lobe of my brain. My questions are these: What is true and false seizures? And is there any hope of finding a drug that will stop these seizures, so I can get on with my life. Texarkana, AR


A: There is no official terminology that uses the term "true" or "false" seizures, and your physicians are using these terms in a figurative way. I would guess they are referring to "true"as being epileptic seizures, and "false" seizure as non-epileptic spells. Epileptic seizures are due to abnormal brain electrical activity, whereas non-epileptic spells have a wide variety of causes.

A subarachnoid cyst can be associated with epilepsy, although they are not always the focus for the seizures. Since these cysts are made of cerebrospinal fluid (like water), they cannot be the source of seizures. However, the brain area surrounding the cyst can be the source of seizures.

Sometimes it is hard to sort the difference between epileptic and non-epileptic spells without using simultaneous EEG/video monitoring. If this has not been performed, you might wish to get an opinion from a comprehensive epilepsy program. They may also have other treatment options available for you, including new medications and brain surgery.

Return to Question Page